Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 231, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 10, 2009, 4:21 PM MDT for Weld County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2009, 4:21 PM MDT (22:21 UTC)
- Expired
- Aug 10, 2009, 5:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:15 PM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 10, 3:15 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 315 PM MDT MON AUG 10 2009 .SHORT TERM...MODERATE WESTERLY FLOW ALOFT CONTINUES OVER THE STATE WITH LITTLE IN THE WAY OF DISCERNABLE SHORT WAVE ACTIVITY AT THIS TIME. WEAK HIGH PRESSURE REMAINS OVER NORTHEAST COLORADO PRODUCING WEAK SOUTHEASTERLY FLOW ALCROSS THE PLAINS. AS THIS WEAK EASTERLY COMPONENT CONTINUES...LOW LEVEL MOISTURE WILL BE HELD OVER THE REGION...ALLOWING FOR DAYTIME HEATING TO DE-STABIIZE THE AIRMASS LATER IN THE DAY. THE LAST FEW EVENINGS HAVE FEATURED LATE-INITIATING CONVECTION AND TONIGHT MAY NOT BE ANY DIFFERENT. THE ENTRANCE REGION OF AN UPPER LEVEL JET WILL BE POSITIONED OVER THE NORTHEAST CORNER OF THE STATE...WHICH HAS BEEN A KEY INGREDIENT WITH NOCTURNAL CONVECTION ON SEVERAL OCCASIONS IN THE PAST COUPLE WEEKS. GIVEN SOME WEAK CONVECTION ALREADY DEVELOPING OVER THE FOOTHILLS AT THIS TIME...WILL LET 20-30 PERCENT POPS CONTINUE ACROSS THE PLAINS THROUGH THIS EVENING. MODEL SOUNDINGS SHOWED 1500-2000 J/KG OF CAPE FOR LATE THIS AFTERNOON AND EVENING. RECENT PLATTEVILLE PROFILER DATA SHOWS INCREASING EASTERLY FLOW UP TO 700 MB WITH MODEST WESTERLY FLOW CONTINUING ALOFT. THE ENTIRE GAMUT OF SEVERE WEATHER WILL BE POSSIBLE WITH STORMS IF THEY INITIATE. HEAVY RAIN...LARGE HAIL AND STRONG WINDS WILL BE POSSIBLE. SOIL CONDITIONS IN WELD...EASTERN ADAMS AND ARAPAHOE AND SOUTHERN WASHINGTON COUNTIES WILL NEED TO BE WATCHED...BASED ON HEAVY RAINS THAT HAVE FALLEN THE PAST COUPLE NIGHTS. FOR TUESDAY...THINGS MAY JUST RESET FOR ANOTHER ROUND OF SHOWERS TOMORROW EVENING. SOUTHEASTERLY LOW LEVEL FLOW MAY ACTUALLY BE A LITTLE MORE ORGANIZED...HELPING TO KEEP LOW LEVEL MOISTURE IN PLACE OVER THE REGION. RISING HEIGHTS MAY CAUSE FOR WEAKER WINDS ALOFT...MAKING HEAVY RAINING STORMS A LARGER POSSIBILITY. IT IS AFTER ALL THE HEAVY RAIN SEASON IN COLORADO...AND MOISTURE HAS BEEN IN PLACE FOR A FEW DAYS NOW. .LONG TERM...POSITIVE TILT UPPER LEVEL RIDGE BREAKS OVER THE CENTRAL ROCKY MTN REGION ON WEDNESDAY ON ITS WAY EAST ACROSS THE NORTHERN GREAT PLAINS LATE IN THE WEEK. WITH ITS PASSAGE TEMPERATURE ALOFT WARM AND SO DO TEMPS AT GROUND LEVEL. MODEL SOUNDINGS AND CROSS SECTIONS ALSO REVEALS GRADUAL DRYING WITH THE LOWEST RHS PROGGED FOR THE MTNS AND HIGH MTN VALLEYS. ALTHOUGH ON THE PLAINS...A PERSISTENT SLY LOW-LEVEL FLOW WILL SLOW THIS DRYING AND KEEP LATE BOUNDARY LAYER INSTABILITY ON THE HIGH SIDE. PREVIOUS FORECAST INDICATE A SLIGHT CHANGE OF AFTERNOON AND EVENING T-STORMS THROUGH FRIDAY. CAN/T ARGUE WITH THAT...HOWEVER STORM CHANCES APPEAR EVEN LOWER IF NOT CLOSE TO ZERO ON THURSDAY AND FRIDAY WITH LIGHT W-SWLY/DOWNSLOPE FLOW SCOURING OUT LOW-LEVEL MOISTURE ALONG THE FRONT RANGE. WHILE SLY FLOW OUT ALONG THE EASTERN BORDER ARE FCST TO KEEP DEWPTS UP IN THE 50-60F RANGE. BY THE WEEKEND...WITH THE UPPER RIDGE WELL TO OUR EAST FLOW ALOFT TURNS SWLY AS A SHARP SHORTWAVE TROUGH CARVES OUT OVER THE PACIFIC NORTHWEST. MEDIUM RANGE MODELS HAVE COME INTO BETTER AGREEMENT THE LAST TWO RUNS REGARDING THIS FEATURE. AS THIS TROUGH MOVES CLOSER MODELS SHOW SUBTROPICAL MOISTURE ADVECTING NWRD UP ALONG THE SPINE OF THE ROCKIES AND OVER COLORADO BY LATE ON SATURDAY. TEMPS ALOFT ALSO BEGIN COOLING WHICH MOS GUIDANCE REFLECTS IN LOWER MAX TEMPERATURES. INCREASED CLOUD COVER PROBABLY ANOTHER REASON FOR THE COOL DOWN OVER THE WEEKEND. FOR NOW WILL REFRAIN FROM GOING AS WET OR AS COOL AS THE MODELS INDICATE. HOWEVER SHOULD THIS POTENT TROUGH DIG AND MIGRATE THE WAY THIS LATEST RUN OF THE MODELS INDICATE... LATER FORECAST ISSUANCES MAY DEPICT COOLER AND WETTER CONDITIONS... AT LEAST BY SUNDAY AND MONDAY. && .AVIATION...EVENING THUNDERSTORMS WILL BE A THREAT THROUGH AS LATE AS 05Z. IF STORMS DEVELOP...THEIR MOTION SHOULD PRIMARILY BE EASTWARD AT 10-15 MPH. HEAVY RAINS...LARGE HAIL AND STRONG WINDS WILL BE POSSIBLE FROM STORMS THAT DEVELOP. VFR CONDS SHOULD PREVAIL EXCEPT FOR THUNDERSTORMS PRODUCING SOME MVFR CIGS/VSBYS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KDRBY/BAKER
Hazardous weather outlook, Aug 10, 10:59 AM MDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1059 AM MDT MON AUG 10 2009 COZ030>051-111200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1059 AM MDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM WITH A FEW STORMS BECOMING SEVERE OVER THE PLAINS OF NORTHEAST COLORADO THROUGH THE EVENING. HAIL UP TO 1.75 INCHES IN DIAMETER...WINDS UP TO 60 MPH AND VERY HEAVY RAIN WILL BE POSSIBLE. AN ISOLATED TORNADO COULD ALSO OCCUR. THE AIRMASS OVER NORTHEAST COLORADO REMAINS MOIST THIS MORNING WITH LIGHT SOUTHEASTERLY WINDS EXPECTED TO KEEP THE MOISTURE IN THE REGION. DAYTIME HEATING WILL DE-STABILIZE THE ATMOSPHERE DURING THE AFTERNOON HOURS AND STRONGER WINDS ALOFT THIS EVENING WILL HELP DEVELOPING THUNDERSTORMS TO MAINTAIN THEIR STRENGTH. IF THUNDERSTORMS WITH HEAVY RAIN DEVELOP OVER LOCATIONS THAT HAVE EXPERIENCED HEAVY RAINFALL IN THE PAST COUPLE EVENINGS... FLOODING PROBLEMS MAY DEVELOP. CENTRAL AND NORTHERN WELD COUNTY... EASTERN ARAPAHOE AND ADAMS AND SOUTHERN WASHINGTON COUNTIES ARE AT THE HIGHEST RISK OF FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS GENERALLY EAST OF THE MOUNTAINS EACH AFTERNOON AND EVENING THROUGH SUNDAY. LATE DAY STORMS...MAINLY EAST OF THE I-25 URBAN CORRIDOR...MAY PRODUCE LARGE HAIL...HEAVY RAINFALL AND STRONG GUSTY WINDS. A FEW OF THESE STORMS MAY LINGER WELL BEYOND MIDNIGHT. STRONG DAYTIME HEATING COUPLED WITH THE ADDITIONAL LIFT GENERATED BY PASSING WEAK UPPER LEVEL DISTURBANCES WILL PRODUCE THE DAILY CYCLE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM. DANKERS/BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:14 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips | 46 min |
| Aug 9, 6:59 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 31 min |
| Aug 9, 7:58 PM MDT | Special Weather Statement | BOU | Jefferson | 32 min |
| Aug 9, 8:21 PM MDT | Special Weather Statement | BOU | Denver | 24 min |
| Aug 9, 8:47 PM MDT | Special Weather Statement | BOU | Denver | 28 min |
| Aug 9, 8:56 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 31 min |
| Aug 9, 10:48 PM MDT | Special Weather Statement | BOU | Arapahoe | 27 min |
| Aug 9, 10:57 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 33 min |
| Aug 9, 11:29 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 46 min |
| Aug 10, 12:47 AM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 28 min |
| Aug 10, 12:52 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 38 min |
| Aug 10, 1:17 AM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 43 min |
| Aug 10, 1:25 AM MDT | Severe Thunderstorm Warning | BOU | Elbert | 35 min |
| Aug 10, 1:44 AM MDT | Severe Thunderstorm Warning | BOU | Elbert | 46 min |
| Aug 10, 1:58 AM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 32 min |
| Aug 10, 2:38 AM MDT | Special Weather Statement | BOU | Elbert | 22 min |
| Aug 10, 2:45 AM MDT | Severe Thunderstorm Warning | BOU | Elbert | 45 min |
| Aug 10, 3:03 AM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 42 min |
| Aug 10, 3:33 AM MDT | Tornado Warning | BOU | Lincoln | 27 min |
| Aug 10, 3:38 AM MDT | Areal Flood Advisory | BOU | Lincoln | 97 min |
| Aug 10, 4:00 AM MDT | Tornado Warning | BOU | Lincoln | 21 min |
| Aug 10, 4:34 AM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 41 min |
| Aug 10, 4:24 PM MDT | Special Weather Statement | BOU | Arapahoe | 36 min |
| Aug 10, 5:25 PM MDT | Special Weather Statement | BOU | Denver | 35 min |
| Aug 10, 5:30 PM MDT | Special Weather Statement | BOU | Elbert | 30 min |
| Aug 10, 5:33 PM MDT | Special Weather Statement | BOU | Weld | 57 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.